Reddy et al.1  studying neuromuscular-blocking drug (NMBD)-induced perioperative anaphylaxis concluded that “the rate of anaphylaxis to succinylcholine and rocuronium is approximately 10-fold higher than to atracurium. However, we believe that major methodological issues should be highlighted in this article as the authors’ resulting statement might mislead clinical care.

First, a small series including 21 cases of NMBD-induced allergic anaphylaxis among 89 patients who were referred to the Anesthetic Allergy Clinic during a 7-yr study period was presented, but NMBD-induced anaphylaxis was not proven in 9 of these 21 reported cases (42.8%) as skin tests remained negative to the culprit NMBD. Except in one case (patient 9 with mastocytosis), the negative skin tests to the culprit NMBD in the eight remaining cases including succinylcholine (n = 2), rocuronium (n = 4), and atracurium (n = 2) may be explained by false-negative results as follows. Only intradermal tests (IDTs) to NMBDs were performed, whereas optimal investigation of drugs should be performed by prick-tests followed by IDTs without exceeding the maximal concentrations. Accordingly, IDTs are more sensitive but less specific than prick-tests.2–7  In addition, lower concentrations of NMBDs, that is, up to 100-fold lower, were used than those currently recommended in Europe8  and in France,7  explaining that one patient (patient 21) experienced further anaphylaxis on reexposure to atracurium despite negative skin tests to atracurium. Anaphylaxis to NMBD after negative skin testing has been previously reported by Fisher et al.9  and Fraser and Smart10  using the same drug dilutions and skin-testing protocol. We thus respectfully disagree with the authors who claim that “no one test unequivocally allows diagnosis of anaphylaxis to NMBDs” because skin testing is the definitive standard for the detection of anaphylaxis mediated by type E immunoglobulin (IgE) and the assessment of cross-reactive drugs and safe alternative regimens.3–5,7,11

Second, despite negative skin tests to the culprit NMBD, these patients were nonetheless considered to “warrant inclusion on consideration of the clinical picture and relevant tests including serum tryptase and specific immunoglobulin E testing when available. Although the measurement of tryptase concentration is a very valuable tool to support the diagnosis of IgE-mediated anaphylaxis,3,5,7,11  identification of serum IgE to succinylcholine in two patients (patients 1 and 14) with negative skin tests to succinylcholine provides possible evidence of IgE sensitization but does not confirm that the drug induced the immediate reaction per se.2,5 

Precisely, only the suxamethonium-specific assay is commercially available among the different NMBDs.2 

Third, one of these patients (patient 9) with negative skin tests had systemic mastocytosis and received atracurium. In this case, moderate features including hypotension and rash associated with an increased tryptase level and negative skin tests to atracurium rather suggest nonallergic immediate hypersensitivity. Unfortunately, increase in tryptase level was not compared with the patient’s baseline level that may be markedly increased in systemic mastocytosis,12  whereas skin tests should also have been performed until the maximal recommended concentration.7,8  Indeed, mastocytosis is not a risk factor for perioperative drug-induced IgE-mediated anaphylaxis, and mast cell degranulation usually occurs secondary to a variety of nonimmune triggers specific for each patient. The best way to avoid mast cell degranulation in mastocytosis is therefore to avoid potential triggers including histamine-releasing benzylisoquinolins, such as atracurium and mivacurium.12 

Thus, in this series, only 12 cases of NMBDs-induced anaphylaxis can be considered to be definitively supported by positive skin tests including suxamethonium (n = 10) and rocuronium (n = 2). The claim that “the rate of anaphylaxis to succinylcholine and rocuronium is approximately 10-fold higher than to atracurium” should therefore be softened because this has not been proved while one should keep in mind that all NMBDs may elicit anaphylaxis.4 

Besides, effective risk communication must take into account how various publics perceive risk influenced by societal and cultural factors rather than just focusing on science.13  The last French survey of anesthesia-related mortality demonstrated that 3% of anesthesia-related deaths involved either NMBDs-induced or antibiotics-induced anaphylaxis, whereas 20% were due to pulmonary aspiration in 1999.14  The analysis of aspiration-related deaths in surgical patients with known full stomach (26 cases) showed significant deviations from standard practices. Particularly, succinylcholine was not used by French anesthetists in two third of these patients. The expert panel suggested that the most common interpretation of this limited use of succinylcholine may be explained by the fear of the risk of succinylcholine-induced anaphylaxis largely publicized in France since the 1980s.15  Thus, the risk communication on NMBD-induced anaphylaxis brought to the foreground a more severe adverse event such as pulmonary aspiration. This emphasizes the complicated process of disseminating risk messages.

In conclusion, the statement that “anaphylaxis is more common with rocuronium and succinylcholine than with atracurium” has not yet been proven and we believe that such a message is hazardous because it may have deleterious influences on anesthetists’ behavior.

Dr. Dewachter received symposium and lecture travel fees from MSD France, Courbevoie, France. Dr. Mouton-Faivre declares no competing interests.

1.
Reddy
JI
,
Cooke
PJ
,
van Schalkwyk
JM
,
Hannam
JA
,
Fitzharris
P
,
Mitchell
SJ
:
Anaphylaxis is more common with rocuronium and succinylcholine than with atracurium.
Anesthesiology
2015
;
122
:
39
45
2.
Ebo
DG
,
Fisher
MM
,
Hagendorens
MM
,
Bridts
CH
,
Stevens
WJ
:
Anaphylaxis during anaesthesia: Diagnostic approach.
Allergy
2007
;
62
:
471
87
3.
Kroigaard
M
,
Garvey
LH
,
Gillberg
L
,
Johansson
SG
,
Mosbech
H
,
Florvaag
E
,
Harboe
T
,
Eriksson
LI
,
Dahlgren
G
,
Seeman-Lodding
H
,
Takala
R
,
Wattwil
M
,
Hirlekar
G
,
Dahlén
B
,
Guttormsen
AB
:
Scandinavian Clinical Practice Guidelines on the diagnosis, management and follow-up of anaphylaxis during anaesthesia.
Acta Anaesthesiol Scand
2007
;
51
:
655
70
4.
Dewachter
P
,
Mouton-Faivre
C
,
Emala
CW
:
Anaphylaxis and anesthesia: Controversies and new insights.
Anesthesiology
2009
;
111
:
1141
50
5.
Harper
NJ
,
Dixon
T
,
Dugué
P
,
Edgar
DM
,
Fay
A
,
Gooi
HC
,
Herriot
R
,
Hopkins
P
,
Hunter
JM
,
Mirakian
R
,
Pumphrey
RS
,
Seneviratne
SL
,
Walls
AF
,
Williams
P
,
Wildsmith
JA
,
Wood
P
,
Nasser
AS
,
Powell
RK
,
Mirakhur
R
,
Soar
J
;
Working Party of the Association of Anaesthetists of Great Britain and Ireland
:
Suspected anaphylactic reactions associated with anaesthesia.
Anaesthesia
2009
;
64
:
199
211
6.
Mirakian
R
,
Ewan
PW
,
Durham
SR
,
Youlten
LJ
,
Dugué
P
,
Friedmann
PS
,
English
JS
,
Huber
PA
,
Nasser
SM
;
BSACI
:
BSACI guidelines for the management of drug allergy.
Clin Exp Allergy
2009
;
39
:
43
61
7.
French Society of Anesthesiology and Intensive Care Medicine and French Society of Allergology
:
Reducing the risk of anaphylaxis during anaesthesia: Short text.
Ann Fr Anesth Reanim
2011
;
30
:
212
22
8.
Brockow
K
,
Garvey
LH
,
Aberer
W
,
Atanaskovic-Markovic
M
,
Barbaud
A
,
Bilo
MB
,
Bircher
A
,
Blanca
M
,
Bonadonna
B
,
Campi
P
,
Castro
E
,
Cernadas
JR
,
Chiriac
AM
,
Demoly
P
,
Grosber
M
,
Gooi
J
,
Lombardo
C
,
Mertes
PM
,
Mosbech
H
,
Nasser
S
,
Pagani
M
,
Ring
J
,
Romano
A
,
Scherer
K
,
Schnyder
B
,
Testi
S
,
Torres
M
,
Trautmann
A
,
Terreehorst
I
;
ENDA/EAACI Drug Allergy Interest Group
:
Skin test concentrations for systemically administered drugs—An ENDA/EAACI Drug Allergy Interest Group position paper.
Allergy
2013
;
68
:
702
12
9.
Fisher
MM
,
Merefield
D
,
Baldo
B
:
Failure to prevent an anaphylactic reaction to a second neuromuscular blocking drug during anaesthesia.
Br J Anaesth
1999
;
82
:
770
3
10.
Fraser
BA
,
Smart
JA
:
Anaphylaxis to cisatracurium following negative skin testing.
Anaesth Intensive Care
2005
;
33
:
816
9
11.
Australian and New Zealand Anaesthetic Allergy Group (ANZAAG)
:
ANZAAG Anaphylaxis Management Guidelines (2013–2015).
Available at: http://www.anzaag.com/Mgmt%20Resources.aspx. Accessed May 16, 2015
12.
Dewachter
P
,
Castells
MC
,
Hepner
DL
,
Mouton-Faivre
C
:
Perioperative management of patients with mastocytosis.
Anesthesiology
2014
;
120
:
753
9
13.
Adam
B
,
Van Loon
J
:
Introduction. Repositioning risk: The challenge for social theory
in
The Risk Society and Beyond: Critical Issues for Social Theory
. Edited by
Adam
B
,
Beck
U
,
Van Loon
J
.
Thousand Oaks
,
Sage
,
2000
, pp
1
32
14.
Lienhart
A
,
Auroy
Y
,
Péquignot
F
,
Benhamou
D
,
Warszawski
J
,
Bovet
M
,
Jougla
E
:
Survey of anesthesia-related mortality in France.
Anesthesiology
2006
;
105
:
1087
97
15.
Auroy
Y
,
Benhamou
D
,
Péquignot
F
,
Jougla
E
,
Lienhart
A
:
[Survey of anaesthesia-related mortality in France: The role of aspiration of gastric contents].
Ann Fr Anesth Reanim
2009
;
28
:
200
5